Antoine Maury was just 21 when he went missing in Holyrood Park in October last year.
The Frenchman, who was a student at Edinburgh College, was spotted walking topless in Duddingston Village less than an hour after suddenly leaving a group of his friends.
A huge manhunt was launched by police but tragically his body was discovered weeks later submerged in Duddingston Loch.
Now his grieving mother aura Vesterinen Maury has revealed her son took mind-altering drugs magic mushrooms shortly before his death.
Miss Vesterinen, 54, said of her son, who was a music management student: ‘Given the events described to us that night, it did not come as a surprise to learn he had this drug in his system.
“I was unaware that Antoine was using drugs, but many people of his age do experiment. It shows us things can go horribly wrong, and hopefully it will serve as a warning to others that not only can you have a bad experience, you can lose everything. Your whole life can vanish when you still have it all to live.
“The impact for those left behind is devastating. All our lives are changed forever.”
Mr Maury ran off from outside his student halls at Edinburgh College’s Milton Road East Campus on the night of October 24, shortly after agreeing to go for a drink with friends.
Tests on his body showed it contained traces of psilocin, one of the psychoactive chemical components of magic mushrooms.
Magic mushrooms cause a sensory overload and they can also alter mood. Some users experience a bad trip, which often involves extreme paranoia. T
He had a French father and Finnish mother, and fell in love with Scotland when he boarded for three years at St Leonards in St Andrews.
His mother, who lives and works in Paris and also has a daughter, Emilia, said of her loss: “The weight in my heart is almost too heavy to bear at times. But I will carry Antoine within me for the rest of my life and he will live with us forever, always remaining a young man of 21.”
A 19-year-old man has been charged with supplying Class A drugs to Mr Maury and others.